Drug-induced Rashes

Many different kinds of rash that occur in some people during or after treatment with certain drugs

  • Age, gender, genetics, and lifestyle are not significant factors

Rashes are a common side-effect of drug treatment. The reaction is caused by an allergic response to the drug or to substances produced when the drug is broken down by the body.

Reactions to drugs can produce almost any type of rash, including some forms that mimic other disorders, such as lichen planus or erythema multiforme. However, the majority of drug-induced rashes appear as raised areas of skin spread widely over the body. Drug-induced rashes may be accompanied by intense itching. Sometimes, even when a rash is mild, there may be other, more dramatic effects such as wheezing and collapse. Occasionally, people with severe reactions need hospital treatment.

The drugs that most often produce rashes are antibiotics, such as penicillin, but almost all drug treatments can cause an allergic reaction if a person becomes sensitive to them. Drug-induced rashes usually develop within the first few days of starting treatment but can also occur after a course of treatment has finished.

Sensitivity develops after at least one previous exposure to a drug. It is common for people to take a certain drug for the first time without experiencing any allergic reaction and then to develop a rash when the drug is taken in a subsequent course of treatment.

What might be done?

If you develop a rash while you are taking a drug, you should consult your doctor before the next dose is due. He or she may then stop the treatment or prescribe another drug.

If you have been taking several drugs and one of these could have caused the rash, you must tell your doctor about all the drugs you have taken recently, including over-the-counter treatments, drugs that have been prescribed in hospital, and medicines prescribed by another doctor. You should also tell the doctor about any recreational drugs or complementary remedies that you are taking.

Most drug-induced rashes disappear when the drug responsible is stopped. However, the symptoms may continue for weeks afterwards. If itching is a problem, your doctor may advise that you apply a topical corticosteroid or take an oral antihistamine (see Antipruritic drugs); both types of drug are available over the counter and by prescription.

Once you know you are allergic to a drug, you should make sure you notify any doctor who treats you in future. If you have had a severe reaction to a particular drug, you should consider wearing a medical alert tag.

From the 2010 revision of the Complete Home Medical Guide © Dorling Kindersley Limited.

The subjects, conditions and treatments covered in this encyclopaedia are for information only and may not be covered by your insurance product should you make a claim.

Back to top